Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 24, NWS Amarillo, TX

June 12, 1997Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 12, 1997, 8:16 PM CDT for Wheeler County, Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 8:16 PM CDT (01:16 UTC)
Expired
Jun 12, 1997, 9:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:22 PM CDTHail 1.75Wheeler, TX
Jun 12, 8:59 PM CDTHail 0.75Wheeler, TX
Jun 12, 9:10 PM CDTThunderstorm Wind 61New Mobeetie, TXReport of trees uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3057 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 130115 RRA
TORAMA
TXC483-130215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...WHEELER COUNTY
 
AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO 3 MILES SOUTH OF WHEELER. THIS TORNADIC STORM WAS
MOVING EAST SOUTHEAST AT 5 MILES AN HOUR. TAKE SHELTER NOW!
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:36 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 3:36 PM CDT, 4 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUN 12 1997

SFC LOW NR GAG WITH WK CDFNT/TROF EXTDG SWWD PAST AMA.  ELY SFC WNDS
CONTG OVR NRN SXNS PROMOTING UPSLP FLOW.  DWPTS RMNG IN LOWER 60S ACRS
OK PNHDL WITH MID 60S DIRECTED TWD AREA FM DDC AREA.  TEMPS IN 80S
HAVE RESULTED IN HI INSTBY...SPCLY NRN ZNS.  DRYLN BGNG TO ENTER SWRN
ZNS ATTM...BUT CNVGNC NOT TOO STG AT PRESENT.  WITH THESE 2 BNDRYS IN
PLACE...WL CARRY POPS 1ST PD ALL ZNS.  WL FOLLOW SPC GUIDANCE FOR PSBL
SVR FOR NRN AND ERN SXNS...AND WL ALSO INCLUDE S-CNTRL...WHERE EFFECTS
OF APCHG JET STREAK WL BE FVBL.  WL TREND HIEST POPS NERN ZNS NR SFC
LOW...TAPERING OFF TO 20 PCT WRN AND SWRN ZNS WHERE MSTR NOT AS DEEP.
CONDS LOOD FVBL FOR MORE CNVTN FRI AND FRI NGT AS 1ST BNDRY RMNS IN
AREA AND NEXT VOT MAX PASSES OVHD.  H5 LOW DIGS TO SWRN U.S. BY WEEK-
END...WITH STRENGTHENING AND DIFLUENT FLOW FOR PNHDLS.  CONT WITH CHC
TRW THRU EXTDD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore56 min
Jun 12, 7:15 PM CDTTornado WarningAMAWheeler60 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningAMARoberts31 min
Jun 12, 9:08 PM CDTFlash Flood WarningAMAWheeler4 hr
Jun 12, 9:13 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler62 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.